Background. Mild, transient alanine aminotransferase (ALT) elevations were seen in Phase I studies of caspofungin and cyclosporin A (CsA). Methods. We conducted a retrospective chart review at four sites to characterize the hepatic safety in patients receiving ≥1 day of both drugs over a 20-month period. Investigators assessed reasons for discontinuing concomitant therapy and the presence/etiology of any hepatotoxicity. Results. Forty patients receiving concomitant therapy for 1-290 days (median 17.5 days) were identified. Although common, liver enzyme abnormalities were frequently attributed to other comorbidities or medications. ALT and/or aspartate aminotransferase (AST) elevations occurred in 14 patients (35%). Five had ASTelevations at least possibly related to caspofungin/CsA, but none were >3.6 times the normal upper limit. No ALTelevations were related to caspofungin/CsA. Two of 4 patients had discontinuation of therapy because of hepatotoxicity possibly related to caspofungin/CsA. No serious adverse events occurred because of caspofungin. Conclusions. These data do not suggest a significant risk of clinically relevant hepatotoxicity with concomitant caspofungin/CsA.
- Cyclosporin A
- Hematopoietic stem cell transplantation
ASJC Scopus subject areas
- Infectious Diseases